Massachusetts, 2017

Winter Weather in Massachusetts, February 8, 2017

February 8, 2017 · NWS BOX · 5 events in 5 counties and zones

Low pressure wave developed east of Massachusetts along a warm front during the early morning of the 8th. This drew a surge of colder air across the Metropolitan Boston area during the early morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
8
Property damage
$750,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure wave developed east of Massachusetts along a warm front during the early morning of the 8th. This drew a surge of colder air across the Metropolitan Boston area during the early morning. The colder air combined with wet surface to create icy road surfaces. In addition, a short period of freezing rain moved through during the morning rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 7, 9:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 7, 9:57 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
957 PM EST Tue Feb 7 2017

.SYNOPSIS...
Periods of rain/drizzle with pockets of freezing rain across the
interior will persist tonight followed by a dry and unseasonably
mild day on Wednesday. A significant winter storm will bring the
potential for heavy snowfall to much of southern New England late
Wednesday night into Thursday.  High pressure builds in with drier
colder air from Thursday night through Friday night. Two weather
systems then affect us over the weekend, bringing a chance of snow
Saturday and rain or snow Sunday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

10 PM Update...

*** Freezing rain and slippery travel will continue overnight
 across portions of the interior MA including northeast MA ***

High pressure over the maritimes combined with weak secondary
low near the canal is helping surface winds remain from the
north and maintaining shallow low level cold air across the
interior. Secondary boundary across northeast MA with light NNW
winds at BED and LWM with temps in the 20s. This setup will
continue much of the night, thus have extended the winter
weather advisory for the Worcester Hills into northeast MA
including the I495 corridor for freezing rain and possibly some
snow at times along the NH/MA border until about 3 am.
Thereafter a band of showers will help mix down warmer air aloft
to the surface along with warm sector advancing northward as
secondary low lifts northward into ME. Thus improving conditions
during the predawn hours and into daybreak Wed.

Previous Discussion...

***Freezing rain and slippery travel will continue this evening
across portions of the interior and possibly far northeast MA***

Any left over snow near the NH border will quickly be changing to
rain/freezing rain with some sleet by early evening.  Otherwise,
mainly looking at periods of rain along the coastal plain but
pockets of freezing rain across the interior.  While best forcing
lifts north of our region early this evening, shallow forcing/moist
flow will continue to result in pockets of light rain/drizzle and
patchy fog tonight.  Light freezing rain/freezing drizzle will
persist across portions of the interior well into this evening and
even past midnight in some locales.  A tenth to quarter inch of ice
accretion is possible with the highest amounts most likely across
the northern Worcester Hills and east slopes of the Berks.

We also are watching shallow low level cold air that may temporarily
drop temps several degrees through early evening across far
northeast MA. This in response to the initial wave of low pressure
lifting northeast of our region. This may result in temps
temporarily falling back into the 20s across Northern Essex county
and icy conditions for the evening rush hour.

Otherwise, temps should finally rise above freezing in all locations
toward daybreak and perhaps approach 50 on the coastal plain.  Pre-
frontal trough and elevated instability may result in a brief band
of heavy rain showers sweeping across the region between 8z and 13z.
Low risk for even clap or two of thunder with the line of
showers.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

*** Unseasonably mild Wednesday with afternoon highs
potentially breaking 60 across portions of RI/SE MA ***

Band of showers associated with pre-frontal trough should exit the
southeast New England coast by mid morning.  Otherwise, expect dry
weather and should see partial sunshine develop in most locales by
afternoon.  850T should still be above +5C across the coastal plain
at late morning and decent mixing given west southwest flow will
result in unseasonably mild temps.  Highs should reach well into the
50s across much of the interior with the potential for some lower
60s in portions of Rhode Island and southeast MA.  Highs probably
occur by early afternoon with temps falling thereafter as colder air
works in from the northwest.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...

  * Plowable snowfall for the region on Thursday.
  * Another light snow event on Saturday.
  * Uncertain mixed precip event Sun-Mon.

Pattern Overview...

An active weather pattern is in store for the region for the medium
and long range. 12z guidance is in agreement for digging trough
across the Midwest to strengthen over the east coast on Thursday as
high pressure slides to the south and east on Friday. Northwest flow
across the region will result in a quick moving Alberta clipper on
Saturday. Building upper level ridge on Sunday into Monday could
yield to another mixed precip event as surface low over the Plains
moves into New England by Monday morning.

Wednesday night into Thursday...

*** Significant winter storm with heavy snowfall across much of
 the region ***

Digging trough over the region will result in the development of
surface low over the Mid-Atlantic. As the upper level jet
strengthens, the low will rapidly strengthen and move just over/or
closely to the 40N/70W benchmark. Because of this rapid
intensification, persistent northeast flow will help saturate the
column and result in the precip shield spreading over southern New
England. This is a pretty quick system as the 700 mb wave is still
open with less blocking upstream. However, it appears that both meso
and synoptic forcing will yield to heavy snow over much of the
region.

Snow will begin to overspread across the region after midnight and
closer to 06z from southwest to northeast. During the Thursday
morning commute, both GFS and NAM are indicating strong omega in the
snow growth region on top of good frontogenesis in the column. Heavy
QPF will also be moving into the region during this time so cannot
rule out the potential for snowfall rates to be close to 2+ inches
per hour. This will make for hazardous driving conditions as snow
could quickly pile up. Where the better mid-level forcing is setting
up will be where the higher snowfall totals could be. Right now it
is along a line from Hartford to Boston. However, because this
system is still 36 hours away, the forcing could shift this axis a
bit northward and/or southward.

As the system begins to pull away, the biggest question is the
amount of moisture that is leftover. While the better lift is
offshore, there is still some indication for low-level frontogenesis
as well steepening lapse rates during the late afternoon into
evening hours. During this time appears that cold air from the north
will be spilling into the region resulting in some high snow ratios.
This could impact the evening commute with higher confidence across
eastern MA. This system will begin to wind down by Thursday night.

Winter storm watch has been issued across all of southern New
England except Nantucket for the potential for heavy snowfall with
amounts between 6-12 inches. Left Nantucket out for now as the
thermal profiles are a bit uncertain which could result in rain/snow
for the island. On the backside of the system, the thermal profiles
will quickly cool off resulting in some accumulating snowfall for
Nantucket.

Aside from the snow threat, the other focus is on the winds. This
rapid development of the surface low will result in a strong 925mb
LLJ around 40-55 kts. BUFKIT soundings show good mixing which could
bring these strong gusts down resulting in blowing and drifting
snowfall especially Thursday mid-morning into the overnight hours.

Thursday night into Saturday...

System will push offshore as northwest flow will bring in a very dry
and cold airmass. Overnight lows will drop into the teens and single
digits but if winds drop off a lot quicker than forecast then there
is the potential for cooler temps.

Weak high pressure over the area for Friday will result in quiet
weather with high temps warming into the mid to low 20s. Strong CAA
over the region will result in NW gusts between 25-30 mph which will
keep apparent temperatures in the single digits for much of
southern New England.

Alberta clipper will quickly pass through the region on Saturday
bringing snow showers to the area.

Sunday into Monday...

Warm air advection moving over the area combined with approaching
low pressure system to the west could result in a mixed precip to
rain event Sunday night into Monday. Lots of uncertainty with this
system especially with the thermal profiles, but for now appears
this system is more of an inside runner.

Mid next week...

As the system for Sun-Mon moves offshore, isolated areas of snow and
rain showers will linger throughout Tuesday along the coast and
higher terrain. Models suggest colder air will once again filter
into the region, so another return to seasonable or even below
seasonable conditions is possible.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

03z update...

Freezing rain continues overnight across interior MA until about
08z then improvement thereafter with a wind shift to the SW.
Elsewhere showers and IFR conditions will dominate.

Previous discussion...

Tonight...Moderate confidence.  Low end MVFR-IFR conditions persist
with localized LIFR conditions possible.  Periods of rain
showers/drizzle and fog along most of the coastal plain. Pockets of
freezing rain/freezing drizzle will continue into at least the first
half of tonight across portions of the interior, especially the high
terrain. LLWS will also be a concern. Ptype should change to all
rain toward daybreak.

Wednesday...Moderate to high confidence. MVFR to IFR conditions
should improve to VFR by afternoon.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Thursday through Sunday/... Moderate confidence.

Thursday...High confidence.
IFR conditions across the region with LIFR conditions possible in
heavy snowfall. Wind gusts Thursday into Thursday night could reach
20-30 kt at times out of the NNW with the potential for 40 kts
across the southeast terminals.

Thu night into Fri night...High confidence.
Mainly VFR.  Wind gusts 20-30 kt at times Fri.

Sat...Moderate confidence.
Risk of snow showers with MVFR/IFR conditions possible.

Sunday...Moderate confidence.

VFR to start to conditions dropping during the second half of the
day.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Range /through Tuesday night/...

Tonight...Moderate to high confidence. Northeast gale force wind
gusts across our eastern outer-waters should diminish this evening
as initial low pressure system lifts northeast of our region.
Otherwise, main low pressure tracking well to our northwest will
allow winds to shift to the southwest with gusts between 20 and 30
knots. Seas will build to between 5 and 9 feet across most open
waters. Vsbys will lower in periods of rain/drizzle and fog.

Wednesday...Moderate to high confidence.  West to southwest wind
gusts between 20 and 25 knots, with strongest of those near shore
where mixing will be better given unseasonably mild temps. Vsbys
should improve by afternoon. Small craft seas will continue over the
open waters for much of the day.

Outlook /Thursday through Sunday/...

Wed night into Fri...High Confidence.
Developing surface low over the Mid-Atlantic will pass over the
Benchmark on Thursday. This intensifying low will increase wave
heights between 10 to 15 feet and northerly wind gusts up to 45 kts.
There is a low chance for storm gusts late Thursday. Northwesterly
winds will continue Thursday night into Friday resulting in gusts
between 25 and 35 kts.

Friday night into Sunday...Moderate confidence.
Wind gusts and seas will being to relax on Friday as high pressure
moves over the area. Alberta clipper will pass over the waters on
Saturday but conditions should stay below SCA. Approaching system
from the west on Sunday may help increase seas and wind gusts but
better chance appears Sunday night.

&&

.TIDES/COASTAL FLOODING...
Waves and surge will be increasing Thu morning in response to
the increasing NE gradient. Model consensus increases a NE low
level jet (925 mb) to near 35 KT or a little higher by around
the time of the Thu morning high tide. and then to 45 to 50 KT
by early afternoon. With arctic air spilling out over the Gulf
of Maine, we believe there will be fairly efficient boundary
layer mixing and have gone a few feet or about 20 percent above
wave watch guidance by the time of the Thu morning high tide.
The ETSS surge guidance looks fairly reasonable and just tweaked
upwards by a couple of tenths to yield a surge of generally 1.0
to 1.2 feet along the MA east coast at the time of high tide.
That surge and waves potentially 8 to 10 feet several miles
offshore would be expected to produce areas of minor coastal
flooding at the time of the Thu morning high tide. Impacts could
be a little higher or lower depending upon timing of the
increasing NE wind gradient.

At this time, it looks like the surge and wave heights will
peak near the afternoon low tide. The evening high tide is lower
astronomically and by then the wind should have backed to be
from the NW.

&&

.CLIMATE...
Record High Temperatures on Wednesday...

Boston  66/1933
Bradley 63/1933
Providence 60/1933
Worcester 65/1925

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Watch from Wednesday evening through late
     Thursday night for CTZ002>004.
MA...Winter Storm Watch from Wednesday evening through late
     Thursday night for MAZ002>023-026.
     Winter Weather Advisory until 3 AM EST Wednesday for
     MAZ002>006-008>012-026.
     Winter Weather Advisory until 10 PM EST this evening for
     MAZ007.
RI...Winter Storm Watch from Wednesday evening through late
     Thursday night for RIZ001>008.
MARINE...Gale Watch from Thursday morning through Friday morning for
     ANZ230>237-251-254>256.
     Small Craft Advisory until 10 PM EST this evening for ANZ230.
     Small Craft Advisory until 7 AM EST Wednesday for ANZ235-237-
     251.
     Gale Warning until 10 PM EST this evening for ANZ250.
     Small Craft Advisory until 6 AM EST Thursday for ANZ254>256.

&&

SYNOPSIS...Frank/Dunten
NEAR TERM...Frank/Nocera/Dunten
SHORT TERM...Frank
LONG TERM...Dunten/Correia
AVIATION...Frank/Dunten
MARINE...Frank/Dunten
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Feb 7, 11:05 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EST Tue Feb 7 2017

MAZ002>004-008-010-026-081615-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
1105 AM EST Tue Feb 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INCREASING POTENTIAL FOR HEAVY SNOW LATE WEDNESDAY NIGHT AND
THURSDAY ACROSS MUCH OF SOUTHERN NEW ENGLAND. THE POTENTIAL FOR 6 OR
MORE INCHES OF SNOW EXISTS WITH IMPACTS TO BOTH THE THURSDAY MORNING
AND EVENING RUSH HOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ005-006-009-011-012-RIZ001-081615-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-
1105 AM EST Tue Feb 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN Connecticut...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INCREASING POTENTIAL FOR HEAVY SNOW LATE WEDNESDAY NIGHT AND
THURSDAY ACROSS MUCH OF SOUTHERN NEW ENGLAND. THE POTENTIAL FOR 6 OR
MORE INCHES OF SNOW EXISTS WITH IMPACTS TO BOTH THE THURSDAY MORNING
AND EVENING RUSH HOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-014-081615-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-
1105 AM EST Tue Feb 7 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INCREASING POTENTIAL FOR HEAVY SNOW LATE WEDNESDAY NIGHT AND
THURSDAY ACROSS MUCH OF SOUTHERN NEW ENGLAND. THE POTENTIAL FOR 6 OR
MORE INCHES OF SNOW EXISTS WITH IMPACTS TO BOTH THE THURSDAY MORNING
AND EVENING RUSH HOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ013-015>024-RIZ002>008-081615-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1105 AM EST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INCREASING POTENTIAL FOR HEAVY SNOW LATE WEDNESDAY NIGHT AND
THURSDAY ACROSS MUCH OF SOUTHERN NEW ENGLAND. THE POTENTIAL FOR 6 OR
MORE INCHES OF SNOW EXISTS WITH IMPACTS TO BOTH THE THURSDAY MORNING
AND EVENING RUSH HOURS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-251-254>256-081615-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1105 AM EST Tue Feb 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS ARE POSSIBLE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-081615-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
1105 AM EST Tue Feb 7 2017

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS ARE POSSIBLE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FRANK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Feb 7, 7:09 PM EST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Taunton MA
709 PM EST Tue Feb 7 2017

MAZ005>007-080215-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Including the cities of Framingham, Lowell, Lawrence,
and Gloucester
709 PM EST Tue Feb 7 2017

...Temperatures to fall back into the 20s across northern Essex
and Middlesex counties resulting in icy conditions for the
end of the evening commute...

Temperatures have fallen back into the 20s in western Essex and
Middlesex counties. This will result in untreated roads and
walkways re-freezing. There is still the potential for light
freezing rain/freezing drizzle to continue over the next few
hours. Motorists traveling this evening should be prepared.

Dunten

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Southeast Middlesex

When
February 8, 1:00 AM EST to 12:00 PM EST
Where
Southeast Middlesex forecast zone
Injuries
0 direct, 4 indirect
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Freezing rain caused a 55-vehicle pileup on Route 128/Interstate 95 in Wakefield, as well as a 20-vehicle pileup on Route 128/Interstate 95 in Newton. These occurred near the start of the morning commute and caused temporary road closures. Other major arteries also experienced crashes and in some instances temporary road closures.

Winter Weather, Suffolk

When
February 8, 1:00 AM EST to 12:00 PM EST
Where
Suffolk forecast zone
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Freezing rain caused numerous crashes and in some instances temporary road closures on the major arteries around Boston. These occurred near the start of the morning commute.

Winter Weather, Western Norfolk

When
February 8, 1:00 AM EST to 12:00 PM EST
Where
Western Norfolk forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 4 indirect
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Freezing rain caused numerous crashes and in some instances temporary road closures on the major arteries around Metropolitan Boston. These occurred near the start of the morning commute. A 63-year-old man who stopped to help a motorist stuck on an icy road in Needham was killed when a second vehicle slid into him, pinning him between two vehicles.

Winter Weather, Western Middlesex

When
February 8, 1:00 AM EST to 12:00 PM EST
Where
Western Middlesex forecast zone
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Freezing rain caused numerous crashes and in some instances temporary road closures on the major arteries around Boston. These occurred near the start of the morning commute.

Winter Weather, Western Essex

When
February 8, 1:00 AM EST to 12:00 PM EST
Where
Western Essex forecast zone
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Freezing rain caused numerous crashes and in some instances temporary road closures on the major arteries around Boston. These occurred near the start of the morning commute.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Western Norfolk2017-02-0863MaleOtherIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679222, 679223, 679224, 679225, 679226.